Side effects on Levo awful can I try something else ? Any advice please πŸ˜€

Hi can you please advice whether to stick with Levo or is there anything else that might be better for me ? I've got awful side effects from my Levo started on 25mg 4 weeks ago dr put it up yesterday to 50mcg with a refusal of an endo referral but a scan on my thyroid been ordered ! Antibodies were high but still virtually escorted me out the door !

Results

TSH was 10.8 now 6.8 (0.3-5.5)

Free T4 11.6 now 11.2

Serum free peroxidase 4.5(3.0-5.5)

Serum free peroxidase antibody 450 (34)

Any suggestions please I would be very grateful Kazbe x

9 Replies
oldest β€’ newest

Hi Kazbe. I see by your previous posts you've had some great feedback already. (What an awesome site huh?) I'm pretty baffled by the Endo refusal! Perhaps another GP would be the way to go if you continue with this one digging in their heels. But yah, our TSH is way elevated yet, and it will take time to lower such a high amount. But as to your original question of alternates to Levo - the first one that comes to mind is NDT (natural Dessicated Thyroid) I understand it's virtually impossible to get a scrip for this in the U.K. however (I'm in Canada - it was still a battle to get my NDT). Do you have the means to get a private GP? If you click on the link below Thryoid UK will supply a list upon request of "thyroid friendly" doctors - that may be worth considering if you can.

thyroiduk.org.uk/tuk/About_...

And some reading about NDT for you

hypothyroidmom.com

X

Thankyou so much this site is an absolute blessing ! I have been so low feeling quite poorly and my gp response yesterday I burst into tears πŸ˜’ But the support on here is amazing so thankyou x

(((Kazbe)))

I'm afraid you're going to need to be patient. You will need to continue being tested as SeasideSusie has suggested and there will be increases until your TSH is around 1. When hypo or Hashi's patients are optimally medicated, their TSH will be around 1, although some of us do best on a completely suppressed TSH.

It may take six months, a year, sometimes two, before you feel well. You have only just started taking thyroxine and have already had an increase prescribed. Although there will be further increases, probably, increasing meds needs to be gradually done or you will feel a good deal worse than you do at the moment.

You have had a good deal of excellent advice on earlier posts from wise contributors. Take a breath and read up on your condition. This is a long road ahead but with an improved understanding of your condition you can feel better.

Don't give up on levo yet, please. It is soon likely to be the only medication supported by our catastrophically underfunded nhs. You will need meds for the rest of your life and sourcing alternatives is hit and miss, to say nothing of expensive and wearying. reallyfedup123 gave some good advice about fillers in different makes of levo; it could be that you are allergic to the fillers (also called excipients) in your levo. Check that out with your pharmacist.

I will take on board everything you have said I think I'm just to anxious to hurry up and feel well again !! I know there is no quick fix now but the support on here is wonderful and very helpful so I better start reading and start the gluten free diet 😏 Karen x

It could be worth trying a different brand of levo, what suits one person may not suit another. See this page from Thyroid UK.

thyroiduk.org/tuk/treatment...

25mcg is only a starter dose, so you may feel better on the 50mcgs. Is it the same brand as before? Speak to your pharmacist - you may be able to get a different brand to try. I gather that they will dispense the cheapest one unless asked to do otherwise. I was changed to a different brand unexpectedly and felt bad.

As your antibodies are high you may also find it helpful to go gluten free.

Kazbe I have been told by my gp that feeling better on thyroid medication will take a while and you may need a few if not several adjustments to your dose based on levels and how you feel. I am afraid this is not a quick fix and as others have said previously and on this post patience with this illness is a must

Thankyou I think it could be the brand contributing to these horrible side effects ! I started on "Teva " I thought I'd had an allergic reaction my tongue felt sore and my whole body sort of prickly (I am anaphylactic to seafood and iodine) I changed brand to "mercury pharma" felt a little better , just got my new 50mcg they are Actavis so I will now try and stick with one brand that suits me πŸ˜€ Thanks everyone for the advice and info x

Actavis suit me best as others have me stomach pain after taking. Fingers crossed a brand change will help you too x

Try taking it at night, don't know why but it often works when having problems with levo!

You may also like...